Skip to Content

How can I get off fentanyl transdermal patch, have been waiting 5 days to change instead of 3?

Responses (2)

MeggieGirl 1 Feb 2017

Hmm... That's a tough one. I know of one solution, Buprenorphine. It can be prescribed for pain, but it also is used for bodies that are dependent on opiates to break that need for them. Once on Buprenorphine, it's fairly easy to gradually reduce the dosage until you either reach a pain threshold or can stop taking it completely. It worked great for me, and I was taking very high levels of opiates. When they started me on Buprenorphine at the equivalent dose, I said WOAH way too strong and cut it in half. That was a testament alone right there. Good luck!

Stephen Treloar 1 Feb 2017

I'm with Megsy on this one, prior to and after a hip replacement I had to reduce my dose from 150 micrograms per hour down to 50 which was pretty easy (4 days of freezing) as it had been high only for a brief period. For the last 50 microgram per hour patch, they made me overlap for a week which concerned me but the pain doctor was correct and it was trouble free. They gave me 2 x 20 microgram per hour patches for two weeks; ten 10 microgram per hour for two weeks and finishing with two weeks of 5 micrograms per hour and then 7 days of minor disturbed sleep and it's over. I don't understand why your pain clinics don't use an equivalent withdrawal program.

Good luck and take care.

Stephen Treloar 3 Feb 2017

I reduced the dose of Fentanyl to 50 micrograms/hour and then use Buprenorphine patches as I described. Buprenorphine patches just use a piece of plastic impregnated with buprenorphine with a tape cover. It is the easiest withdrawal I have ever done.

I would not advise anyone ever to take Methadone and tapering off using morphine is unpleasant.

Windchimes123 1 Feb 2017

Hi Paperboard,
Meggie is right... it's difficult with a patch.
The recommendation would be to switch to Methadone or MS Contin CR. The doctor can do the taper easier with oral meds.
OR...
You can get him to decrease the dose of the patches but you don't have the flexibility as above.
If doing it on your own...
You could wait for the old one to fall off. The older they are the less medication will be in the reservoir of the patch.
Do NOT cut patches in half. It causes the absorption rate to be uncontrolled. It will dump too much into your bloodstream at once.
I suggest you do #1 under doctor's control.
I'm sure you can do it but you may not be as successful.
The best mental attitude is not to rush. Go slowly over a longer period. Keep busy so you are not focused on it.

Best wishes to you. I AM sure you can do it.
;-)

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions